Michael B. is a 5-week-old infant who was born to a 25-year-old single white mother, gravida 1, para 1. The mother used heroin during most of her pregnancy and enrolled in a methadone maintenance program during week 30 of gestation. Since that time, she has taken 150 mg of methadone daily. She admits to drinking “a few” beers during her pregnancy and also smoked approximately 20 cigarettes per week. 


Michael was born at 38 weeks’ gestation via spontaneous vaginal delivery. Apgar scores at birth were 8 and 9. At the time of Michael’s birth, his mother tested negative for opioids, cocaine, and benzodiazepines. However, he exhibited withdrawal symptoms (excitability, irritability, hyperactive reflexes, vomiting, diarrhea) for the first month of his life. Other than being small for gestational age, Michael’s physical exam was normal. 



Continue Reading

While in the neonatal intensive care unit (NICU), Michael was put on a short-acting opiate preparation that was gradually discontinued. From birth, he experienced difficulties with feeding and weight gain.

To ensure he received adequate nutrition, expressed breast milk was supplemented with high-calorie infant formula; frequent, small feedings were given until he was released from the hospital three weeks after his birth. 


Since returning home, Michael’s mother has attempted to breastfeed exclusively but the baby is having difficulty in feeding and is beginning to lose weight. She is upset during her first visit to the baby’s pediatrician; she says she feels a great deal of guilt and remorse regarding her drug use during pregnancy and that she wants to “do the right thing” for her child by continuing to breastfeed. She is frustrated by the persistent feeding difficulties that Michael exhibits and unsure how she can help him. 


Most clinicians who manage the care of very young children will eventually encounter an infant with neonatal abstinence syndrome (NAS), a group of problems that occur in a newborn who had been exposed to addictive illegal or prescription drugs while in the mother’s womb.1The number of infants born with the condition increased threefold between 2000 and 2009.2

In addition to neurologic excitability and gastrointestinal issues, children with this condition often show signs of poor feeding or slow growth and are at increased risk for morbidity and mortality.3According to the American Academy of Pediatrics (AAP), these infants usually have greater caloric needs than do healthy babies.3


Because parents look to clinicians when seeking health-care advice for their children,4,5it is important that health-care providers are aware of strategies to improve long-term outcomes of these young patients.